Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 376, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 13, 2003, 12:21 PM CDT for Jasper County, Newton County, Missouri; Cherokee County, Kansas. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 12:21 PM CDT (17:21 UTC)
- Expired
- Jul 13, 2003, 1:30 PM CDT
- In force
- 69 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, KS, Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 100 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1689 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
214
WUUS53 KSGF 131721
SVRSGF
KSC021-MOC097-145-131830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1221 PM CDT SUN JUL 13 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEWTON COUNTY IN MISSOURI
SOUTHWESTERN JASPER COUNTY IN MISSOURI
SOUTHEASTERN CHEROKEE COUNTY IN KANSAS
* UNTIL 130 PM CDT.
* AT 1218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL OR
LARGER...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GALENA...OR 10 MILES WEST OF JOPLIN...AND MOVING
SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CARL JUNCTION BY 1230 PM CDT.
GALENA BY 1235 PM CDT.
AIRPORT DRIVE BY 1245 PM CDT.
IRON GATES...WEBB CITY BY 1250 PM CDT.
SHOAL CREEK DRIVE...JOPLIN...CARTERVILLE BY 1255 PM CDT.
LEAWOOD...SILVER CREEK...DUQUESNE BY 105 PM CDT.
THE TOWNS OF RIVERTON...LOWELL...OAKLAND PARK...DENNIS ACRES AND
CLIFF VILLAGE ARE ALSO IN THE PATH OF THIS STORM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THE LARGE HAIL FROM THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3722 9465 3705 9482 3678 9460 3677 9410
3703 9414
$$
IZZIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 12:00 PM CDT, 21 minutes earlier.
Area forecast discussion, Jul 13, 12:00 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION/MORNING OBS. NATIONAL WEATHER SERVICE SPRINGFIELD MO 1200 PM CDT SUN JUL 13 2003 .DISCUSSION... LATEST RUC STILL INDICATED THAT THE MAIN LIFT THAT HAD GENERATED THE STORMS THIS MORNING...WEAKENS BY 19Z...WITH ONLY WEAK BOUNDARIES LEFT OVER WHICH MAY GENERATE RE-DEVELOPMENT ALONG THE ARKANSAS BORDER...AND WEST OF CASSVILLE AFTER 22Z. 25H WIND PROFILER AND UPPER DIVERGENCE ASSOCIATED WITH THE JET MAX...WITH TRANSLATE INTO NORTHERN OKLAHOMA...WHICH CONTINUES TO LESSEN THE THREAT OF STORMS BY 19Z. LONG TERM (TUESDAY THROUGH SATURDAY)... THE MAJORITY OF THE EXTENDED PERIOD LOOKS DRY AND SEASONABLY WARM...AS RIDGING AT 500 MB WILL TAKE HOLD OVER THE CENTRAL U.S. BY MID-WEEK...AND INTO NEXT WEEKEND. BY SATURDAY/SUNDAY NEXT WEEK...THERE IS SOME INDICATIONS OF A WEAK FRONTAL BOUNDARY NEAR THE REGION...BUT ITS TOO WEAK AND REGIONAL CONSENSUS SEEMS TO BE WARM AND DRY THROUGH THE PERIOD. MAY NEED TO WATCH HEAT INDICES AS 100 TO 105 DEGREES ARE LIKELY DURING THE WEEK. JLT && .AVIATION... THUNDERSTORMS OVER SOUTHWEST MISSOURI SHOULD BEGIN TO DIMINISH DURING THE NEXT HOUR OR SO AS THE 80/70H MOISTURE ADVECTION/CONVERGENCE WEAKENS. MAIN CONCERN THIS AFTERNOON IS REDEVELOP AFTER 22Z...HOWEVER SHOULD BE CLOSER TO ARKANSAS BORDER WHERE THE BEST MOISTURE CONVERGENCE WILL REMAIN. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. JLT
Hazardous weather outlook, Jul 13, 6:27 AM CDT, 5 hours 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 627 AM CDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED THUNDERSTORMS CONTAINING: BRIEF HEAVY RAINFALL HAIL TO THE SIZE OF HALF DOLLARS WIND GUSTS TO 60 MPH AREAS AFFECTED AND TIMING: LOCATIONS GENERALLY SOUTH OF A FORT SCOTT...TO BOLIVAR...TO HOUSTON LINE TODAY. DISCUSSION: A SURFACE BOUNDARY WILL BE DRAPED ALONG THE ARKANSAS BORDER TODAY. WEAK CONVERGENCE ALONG THIS BOUNDARY MAY TRIGGER ISOLATED THUNDERSTORMS ACROSS SOUTHEAST KANSAS...ALONG WITH WESTERN AND SOUTHERN MISSOURI. WITH MODERATE INSTABILITY IN PLACE...A FEW STORMS MAY PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH. WITH WEAK VERTICAL WIND PROFILES...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. AN UPPER RIDGE WILL BUILD INTO THE REGION THIS WEEK ALLOWING HEAT AND HUMIDITY TO INCREASE ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS. ON MONDAY...HIGHS ARE EXPECTED TO CLIMB INTO THE MIDDLE 90S ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. THESE TEMPERATURES...COMBINED WITH DEWPOINT VALUES IN THE LOWER 70S...WILL ALLOW THE HEAT INDEX TO EXCEED 100 DEGREES ACROSS THESE LOCATIONS. MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON TUESDAY. IN ADDITION...AN APPROACHING FRONTAL BOUNDARY WILL BRING THE CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION TUESDAY INTO TUESDAY NIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AFTERNOON SOUTH OF A FORT SCOTT...TO BOLIVAR...TO HOUSTON LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF SAW
In the hours before
Local storm report, Jul 13, 10:33 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 AM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 AM PIERCE CITY MO 2.5 INCH HAIL
07/13/03 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 13, 10:41 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1041 AM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 AM MONETT MO .75 INCH HAIL
07/13/03 BARRY REPORTED BY PUBLIC.Local storm report, Jul 13, 10:51 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1051 AM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 AM 1 W MONETT MO 1 INCH HAIL
07/13/03 BARRY REPORTED BY PUBLIC.Local storm report, Jul 13, 11:37 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1137 AM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1033 AM STOTTS CITY MO .75 INCH HAIL
07/13/03 LAWRENCE REPORTED BY PUBLIC.Local storm report, Jul 13, 12:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM PURDY MO 2.75 INCH HAIL
07/13/03 BARRY REPORTED BY PUBLIC.Local storm report, Jul 13, 12:16 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 AM 4 W BRONAUGH MO .88 INCH HAIL
07/13/03 VERNON REPORTED BY PUBLIC.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 6:50 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 40 min |
| Jul 13, 7:31 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 44 min |
| Jul 13, 8:00 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 45 min |
| Jul 13, 8:47 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 43 min |
| Jul 13, 9:28 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 32 min |
| Jul 13, 9:41 AM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 64 min |
| Jul 13, 9:59 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence, Newton | 61 min |
| Jul 13, 10:27 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 48 min |
| Jul 13, 10:57 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 63 min |
| Jul 13, 11:17 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 73 min |
| Jul 13, 11:57 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 63 min |
| Jul 13, 1:28 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 77 min |
| Jul 13, 1:29 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 76 min |
| Jul 13, 2:15 PM CDT | Flash Flood Warning | SGF | Barry | 3 hr |
| Jul 13, 3:22 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 53 min |
| Jul 13, 3:50 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 55 min |
| Jul 13, 4:14 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 61 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.